Side Effects Cause Many Older Women to Drop Breast Cancer Drugs

Problems with recurrence-preventing aromatase inhibitors may be underreported, study suggests

HealthDay SHARE

MONDAY, Dec. 12 (HealthDay News) -- Severe side effects may be key to why so many older breast cancer patients stop taking drugs that can help prevent a tumor's return, a new study finds.

The research also revealed a large gap between what these breast cancer patients tell their doctors about drug side effects and what they actually experience, according to the study authors from Northwestern University in Chicago.

Their study included 686 postmenopausal women with estrogen-sensitive breast cancer who were asked about their symptoms before treatment with estrogen-blocking drugs called aromatase inhibitors, which include medications such as Arimidex, Aromasin and Femara. The women were tracked at three, six, 12 and 24 months after starting treatment.

After three months, about one-third of the patients had severe joint pain, 28 to 29 percent had hot flashes, nearly one-quarter had decreased libido, 15 to 24 percent had fatigue, 16 to 17 percent had night sweats and 14 to 17 percent had anxiety, the investigators found.

Other symptoms included weight gain, breast sensitivity, mood swings, and feeling bloated, irritable and nauseous.

The number of women who experienced drug side effects rose the longer treatment continued, the investigators noted.

As a result of the side effects, 36 percent of the patients stopped treatment before an average of just over four years, the researchers said. Of this group, 10 percent had quit after two years and the remainder quit between 25 months and about four years.

Patients most likely to stop taking the drugs before the recommended five years were those who still had residual side effects from recent chemotherapy or radiation therapy when they started taking the aromatase inhibitors.

Those most likely to continue taking the drugs included women who had surgery for breast cancer but not chemotherapy or radiation therapy, and those who weren't taking many other medications, the results indicated.

The study was presented Friday at the San Antonio Breast Cancer Symposium.

"Clinicians consistently underestimate the side effects associated with treatment," lead investigator Lynne Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine and a clinical psychologist at Robert H. Lurie Comprehensive Cancer Center of Northwestern University, said in a university news release.

"[Doctors] give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don't want to be complainers and don't want their doctor to discontinue treatment. So no one knew how bad it really was for patients," she explained.

Wagner said the findings are "a wake-up call to physicians that says if your patient is feeling really beaten up by treatment, the risk of her quitting early is high. We need to be better at managing the symptoms of our patients to improve their quality of life."

Research presented at medical meetings should be considered preliminary until published in a peer-reviewed journal.

More information

The U.S. National Cancer Institute has more about breast cancer.

Copyright © 2011 HealthDay. All rights reserved.